Wisconsin, 2023

Flood in Wisconsin, April 6 to 25, 2023

April 6 to 25, 2023 · NWS MKX · 1 event in 1 county or zone

The WI River at Portage was in flood much of the month of April from the combination of snowmelt and precipitation in the middle to upper basins of the river. The river reached moderate flood stage and was just short of reaching major flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The WI River at Portage was in flood much of the month of April from the combination of snowmelt and precipitation in the middle to upper basins of the river. The river reached moderate flood stage and was just short of reaching major flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 5, 8:01 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 5, 8:01 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
901 PM CDT Wed Apr 5 2023

.UPDATE...
(Issued 901 PM CDT Wed Apr 5 2023)

A breezy but otherwise quiet night is ahead, with west winds
remaining gusty overnight. Temperatures are expected to settle
into the upper 20s to around 30 by daybreak.

Boxell

&&

.SHORT TERM...
(Issued 215 PM CDT Wed Apr 5 2023)

Tonight through Thursday night:

Cold front well to the east and the gusty west wind/caa regime has
settled in. Wraparound stratocu will persist for a time into this
evening with some potential for scattering out as the night wears
on. Winds proggd to remain gusty into Thursday with a lingering
pressure gradient. The surface high settles across Thursday night.
Some 850mb return waa is proggd in some solutions to generate light
precip across parts of central WI. At this point will leave our northern
reaches dry per the NBM pops.

&&

.LONG TERM...
(Issued 215 PM CDT Wed Apr 5 2023)

Friday through Saturday:

The high works east this period though low level flow remains
overall anticyclonic. The waa regime strengthens further with a
renewed band of frontogenetical forcing proggd to kick off a band
of precip. This one looks a little more vigorous though some
indications it will either graze our northern counties or miss us
entirely. For now will stick with the NBM pops and keep a chance
across our north this period. Could be a mix for a time and then
transition to mainly rain for Saturday.

Sunday:

Shaping up to be a warm and pleasant day. Low pressure well to our
northwest and high pressure to the southeast means south or
southwest winds with decent 925/850 warming.

Sunday night through Monday night:

A weak trough may set off a few showers but by and large no
appreciable airmass change so the warming trend continues.

Tuesday through Wednesday:

Broad anticyclonic mid level ridging builds across with a pronounced
warmup continuing. 70s look quite likely.

&&

.AVIATION...
(Issued 901 PM CDT Wed Apr 5 2023)

VFR conditions are expected overnight and tomorrow, with
continued gusty west winds. Winds will slowly ease during the
afternoon hours.

Boxell

&&

.MARINE...
(Issued 215 PM CDT Wed Apr 5 2023)

Gale Warning remains in effect this period with tight pressure
gradient in the wake of a cold front. West winds will persist into
Thursday. Gradient will ease soonest in the south so have the
southern warning expiring at 7 AM with the northern warning
continuing throughout the day. A Small Craft Advisory will likely
be needed after the nearshore warning expires.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ080-LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-
     LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 until 7 AM Thursday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565 until 7
     PM Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 5, 1:16 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
216 PM CDT Wed Apr 5 2023

WIZ046-047-051-052-056>060-062>072-061930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
216 PM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-061930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
216 PM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Gale Warning is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Small Craft conditions linger through Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-061930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
216 PM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A Gale Warning continue across the north on Thursday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
April 6, 12:00 AM CST to April 25, 2:37 AM CST
Where
Columbia County, 3.13 mi SSE of Lewiston to 3.71 mi NNE of Dekorra
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.542, -89.597

Widespread flooding of the Blackhawk Park and Long Lake areas occurred with many flooded roads and road closures affecting about 50 people. Some seasonal homes along Old River Road were surrounded by floodwaters. Levee Rd., west of Portage but south of the river, was partially flooded. On the west side of Portage and north of the river, floodwaters affected River Shores Rd. Farther south in the Town of Dekorra, about a dozen homes and some outbuildings are flooded near Highway V. Floodwaters flowed over portions of County Highways V, J, River Oaks Road, and Oak Knoll Road. Some residents had to use canoes or boats for transportation to and from their homes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089377.